Going on with it: I posted earlier about going... - PMRGCAuk

PMRGCAuk
9,618 members17,060 posts

Going on with it

PJarret
PJarret
24 Replies

I posted earlier about going through a period of PMR pain because I hate prednisone. There is more to it. I was told I could not have bariatric surgery if I were on prednisone. I need the bariatric surgery so I can have knee replacement surgery in July. I saw my doctor yesterday about maybe foregoing the surgery and taking prednisone because the PMR pain was seriously affecting my life. My doctor said NO! I was to go through the surgery (Feb 5th) and he prescribed tramadol with acetaminophen to lessen the pain. So, I am going through with the surgery with tramadol as part of my pain relief. Hope this all works out

24 Replies
oldestnewest
Rugger

Best wishes for your two operations. Maybe then, you'll be able to resume the pred for the PMR?

1 like
Reply
PJarret
PJarret
in reply to Rugger

Yes, after that will be the prednisone.

Reply
SheffieldJane

I hope it does go really well for you. They are good goals. You’ll need to take it easy physically though, I guess. Let us know how you get on. We’ll cheer you along!

2 likes
Reply
HeronNS
HeronNSAmbassador

Have you taken the tramadol yet? Did it help?

At least February 5th isn't far away.

Reply
PJarret
PJarret
in reply to HeronNS

I started the tramadol three days ago. I had a very bad day yesterday, but I think I had taken on too much. Today is much better. The tramadol doesn't do much for the PMR pain, but it lessens pain caused, I believe, by it in other areas in my body. Fewer neck aches and knee aches, so I do have a little relief. Thanks for thinking of me!

1 like
Reply
suzy1959

I was very interested to read your post. I have had PMR for nearly 7 years and mostly been on 11mgs pred. Within a couple of years of having PMR, I developed OA in both knees and then a hip. I now also have it in the other hip. So, I have been in a lot of pain. I was told I should have my hip replaced first, but needed to lose weight. I saw a bariatric surgeon who would only do a gastric balloon because of the Pred. I had the balloon fitted but my stomach rejected it and had to have it taken out after 3 weeks- horrible!

A year later, I had still been unable to lose enough weight and I was in awful pain, so I decided to see if I could find a surgeon to do my hip privately ( the NHS was never going to do it!). I wrote to a few surgeons and they were all willing to consider me for surgery.

I had my hip replaced very successfully in London in June. I will be seeing the surgeon next week, this time about my knees. It is expensive, but will improve my quality of life( and my family’s) so much.

I don’t know if you are in the UK? If so, then you have been having the difficulties with weight issues and surgery that I have. For a year, I believed the NHS surgeon that I was too high risk for surgery, but then desperation enabled me to find a surgeon who could see that this was a risk worth taking, due to my serious lack of mobility. The weight issue is just an easy way for the NHS to cut the number of replacement operations. It makes me angry but I can’t do anything about it, except spend our savings and just get it done.

I hope my story may be of some help to you. I can only imagine what pain you must be in without the pred. Will you start on it as soon as you have had the bariatric surgery? If so, at least you are nearly there, but don’t forget there may be other options too!

1 like
Reply
PJarret
PJarret
in reply to suzy1959

I am so sorry for your continuing pain. I am in the US and on Medicare. There is a bariatric track especially for people requiring surgery after the bariatric. The go to classes, and are put on very strict diets, plus other regimens. If we can lose or at least not gain weight for four months we are okayed for bariatric surgery. As I had mentioned, mine is Feb 4, 2019. I did okay. Then after surgery we are monitored and put on another special diet so we can lose weight for the second surgery. I feel that I can do this. I can start taking prednisone sometime before the second surgery, but I will be monitored. While I am not on prednisone, I am able to slowly go about life with plenty of rest, light exercise, and maintaining a fairly regular lifestyle. Plenty of hot showers help, too, three or so a week,

Good luck on your journey!

Reply
piglette

Tramadol will not help pain relief for the PMR but it will for the knee pain. How long do you have to stop the pred for?

Reply
Daisychain12

This sounds wrong to me. What about the inflammation? So sorry darling XX xxxxx

Reply
PJarret

My regular doctor changed my mind about a couple of things. Sometime after bariatric surgery on 4 Feb, I will go on prednisone. He explained that I need to have this surgery so I can have knee replacement surgery in July. He gave me tramadol, which doesn't stop all of the pain. but does some of it. The pain is pretty bad, but I think I can stand it for a bit. Of course after the surgery I will be getting other pain killers, too. So my decision to stop the surgery and go onto steroids has been stopped. I will get through this!!

1 like
Reply
Daisychain12

Darling be brave and focused xxxx

Reply
PJarret

Thanks! I need all the well-wishes I can get!

Reply
piglette
piglette
in reply to PJarret

The thought of giving up steroids really frightens me, I just could not go back to that pain. I hope things go well.

Reply
patriciawhite

I hope it works out too .Good Luck .

Reply
Asbeck

Good luck!

Reply
PJarret
PJarret
in reply to Asbeck

Thanks! I am going to need it!

Reply
marigoldb

I have just had spinal surgery Nov 21st 2018, a laminectomy for severe spinal stenosis, and on 5mg prednisolone daily for pmr. Just told they may give me some extra during the op. All has gone well, and I. Mobilising slowly without pain, and driving again.

Reply
PJarret
PJarret
in reply to marigoldb

Sounds like you have this under control. Best wishes!!

Reply
karools16

Tramodol had me walking on the ceiling, after just 1, so I stopped. Hope it works for you.

Reply
PJarret

Tramadol has had no adverse side effects after three days. I think I will be all right. Thanks!

Reply
piglette
piglette
in reply to PJarret

I find it gives me the most appalling constipation.

Reply
PJarret

I have had no constipation yet. Wish me luck with it. Thanks!

Reply
PMRpro
PMRproModerator
in reply to PJarret

It takes time - just be watchful!!

Reply
piglette
piglette
in reply to PJarret

You may be OK, fingers crossed!

Reply

You may also like...